Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hepatology
Volume 2013 (2013), Article ID 965092, 4 pages
http://dx.doi.org/10.1155/2013/965092
Case Report

Chinese Skullcap in Move Free Arthritis Supplement Causes Drug Induced Liver Injury and Pulmonary Infiltrates

1Division of Gastroenterology and Hepatology, Mayo Clinic, Rochester, MN 55905, USA
2Department of Pathology, Mayo Clinic, Rochester, MN 55905, USA

Received 28 January 2013; Accepted 19 March 2013

Academic Editors: G. H. Koek, H. H. Lin, and H. Nagahara

Copyright © 2013 Renumathy Dhanasekaran et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. P. M. Barnes, B. Bloom, and R. L. Nahin, “Complementary and alternative medicine use among adults and children: United States, 2007,” National Health Statistics Reports, vol. 10, no. 12, pp. 1–23, 2009. View at Google Scholar · View at Scopus
  2. D. M. Eisenberg, R. C. Kessler, M. I. Van Rompay et al., “Perceptions about complementary therapies relative to conventional therapies among adults who use both: results from a national survey,” Annals of Internal Medicine, vol. 135, no. 5, pp. 344–351, 2001. View at Google Scholar · View at Scopus
  3. A. Nadir, S. Agrawal, P. D. King, and J. B. Marshall, “Acute hepatitis associated with the use of a Chinese herbal product, ma-huang,” American Journal of Gastroenterology, vol. 91, no. 7, pp. 1436–1438, 1996. View at Google Scholar · View at Scopus
  4. W. Sanchez, J. T. Maple, L. J. Burgart, and P. S. Kamath, “Severe hepatotoxicity associated with use of a dietary supplement containing usnic acid,” Mayo Clinic Proceedings, vol. 81, no. 4, pp. 541–544, 2006. View at Publisher · View at Google Scholar · View at Scopus
  5. D. Larrey and G. P. Pageaux, “Hepatotoxicity of herbal remedies and mushrooms,” Seminars in Liver Disease, vol. 15, no. 3, pp. 183–188, 1995. View at Google Scholar · View at Scopus
  6. J. D. Estes, D. Stolpman, A. Olyaei et al., “High prevalence of potentially hepatotoxic herbal supplement use in patients with fulminant hepatic failure,” Archives of Surgery, vol. 138, no. 8, pp. 852–858, 2003. View at Publisher · View at Google Scholar · View at Scopus
  7. J. J. Liu, T. S. Huang, W. F. Cheng, and F. J. Lu, “Baicalein and baicalin are potent inhibitors of angiogenesis: inhibition of endothelial cell proliferation, migration and differentiation,” International Journal of Cancer, vol. 106, no. 4, pp. 559–565, 2003. View at Publisher · View at Google Scholar · View at Scopus
  8. Y. C. Shen, W. F. Chiou, Y. C. Chou, and C. F. Chen, “Mechanisms in mediating the anti-inflammatory effects of baicalin and baicalein in human leukocytes,” European Journal of Pharmacology, vol. 465, no. 1-2, pp. 171–181, 2003. View at Publisher · View at Google Scholar · View at Scopus
  9. B. P. Burnett, S. Silva, M. H. Mesches, S. Wilson, and Q. Jia, “Safety evaluation of a combination, defined extract of Scutellaria baicalensis and Acacia catechu,” Journal of Food Biochemistry, vol. 31, no. 6, pp. 797–825, 2007. View at Publisher · View at Google Scholar · View at Scopus
  10. C. A. Naranjo, U. Busto, and E. M. Sellers, “A method for estimating the probability of adverse drug reactions,” Clinical Pharmacology and Therapeutics, vol. 30, no. 2, pp. 239–245, 1981. View at Google Scholar · View at Scopus
  11. J. Harvey and D. G. Colin-Jones, “Mistletoe hepatitis,” British Medical Journal, vol. 282, no. 6259, pp. 186–187, 1981. View at Google Scholar · View at Scopus
  12. F. B. MacGregor, V. E. Abernethy, S. Dahabra, I. Cobden, and P. C. Hayes, “Hepatotoxicity of herbal remedies,” British Medical Journal, vol. 299, no. 6708, pp. 1156–1157, 1989. View at Google Scholar · View at Scopus
  13. S. H. Caldwell, J. W. Feeley, T. F. Wieboldt, P. L. Featherston, and R. C. Dickson, “Acute hepatitis with use of over-the-counter herbal remedies,” Virginia Medical Quarterly, vol. 121, no. 1, pp. 31–33, 1994. View at Google Scholar · View at Scopus
  14. S. A. Linnebur, O. C. Rapacchietta, and M. Vejar, “Hepatotoxicity associated with Chinese skullcap contained in move free advanced dietary supplement: two case reports and review of the literature,” Pharmacotherapy, vol. 30, no. 7, 2010. View at Google Scholar · View at Scopus
  15. L. Yang, A. Aronsohn, J. Hart et al., “Herbal hepatoxicity from Chinese skullcap: a case report,” World Journal of Hepatology, vol. 4, no. 7, pp. 231–233, 2012. View at Publisher · View at Google Scholar
  16. F. G. Miskelly and L. I. Goodyer, “Hepatic and pulmonary complications of herbal medicines,” Postgraduate Medical Journal, vol. 68, no. 805, p. 935, 1992. View at Google Scholar · View at Scopus